Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 62, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 1999, 9:42 PM CDT for Barber County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1999, 9:42 PM CDT (02:42 UTC)
- Expired
- May 20, 1999, 10:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 210243 RRA SVRDDC KSC007-210315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 942 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1015 PM CDT * AT 939 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE WEST OF KIOWA... MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED KIOWA BY 945 PM IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEINLEIN/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:21 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, May 20, 3:21 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU MAY 20 1999 ...PBLM WL BE SVR WX THIS AFTN AND THIS EVE... ELEVATED SVR TSTMS ALRDY POPPING IN NRN ZNS AND PER COORD WITH SPC HV WS300 FOR THAT AREA WITH WT301 FOR SRN ZNS E OF A GCK/LBL LINE. MID AND UPR WND PROFILE NOT GREAT TO S AND SE WHERE MAY SEE SOME IMPINGEMENT BY DRY LINE BULGE S OF SFC LO BUT CANT ARGUE WITH CHC FOR A TOR GIVEN DVLPMT OF DRY LINE SUPERCELLS. DO BLV IT WLD ONLY BRIEFLY BE TORNADIC AND TURN RAPIDLY HP. ALL THIS IN RESPONSE TO STEEP LAPSE RATES ALOFT HI SBCAPES ALG DRY LINE AND H5 S/WV MOVG THRU RGN THIS EVE THO MOST ACTIVITY SHD BE OVR AS SBSDNC BHND THE WV TAKES OVER. IN LTR PDS MANY QSTNS ABOUT CLRG AS SFC LOW TRACKS S AND THEN E ALG KS/OK BRDR TNGT ALLOWING COOL SURGE TO SINK S ACRS ALL MY ZNS BY MRNG. AFT THAT COOL HIGH DOMINATES THRU FRI WITH RETURN FLOW SETTING UP FRI NGT INTO SAT. ALTHO RETURN FLOW WL LIKELY PUT THE JUICE BACK IN PLACE BY SATURDAY A STRONG WARM H5 RDG SETS UP ACROSS THE SRN AND CNTRL PLNS EFFECTIVELY KILLING ANY CHC FOR MUCH MORE THAN POP CORN CNVCTN. NGTLY CNVCTN MOVG E OUT OF ROCKIES IS A PSBLTY BUT THATS A WAYS DOWN THE ROAD AND RATHER DOUBTFUL ATTM. FOR XTND FCST HV NOT HAD MUCH TIME TO LOOK DUE TO ONGOING SVR THUS WL NOT CHG MUCH FM MRF AND FMR. DEATH RIDGE OVR PLAINS SAT AND SUN WITH NW FLOW DVLPG FM SUN EVE ONWARD SO CANNOT DISCOUNT CHC FOR NW FLOW STORMS IN RESIDUAL MOISTURE...OR SW MONSOON COMING UP ACRS NM DUE TO CUT OFF H5 LOW IN FAR SW US. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 054/076 056/083 056 700 GCK 053/076 055/084 055 700 EHA 053/075 055/085 057 700 LBL 055/077 057/085 057 700 HYS 057/077 058/082 056 800 P28 061/079 059/082 060 610 .DDC...NONE. JOHNSON
In the hours before
Special weather statement, May 20, 7:21 PM CDT, 2 hours 21 minutes before
KSZ065-078-079-087-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 721 PM CDT THU MAY 20 1999 ...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS... ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTHWEST KANSAS... TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL KANSAS...EDWARDS. IN SOUTHWEST KANSAS...FORD AND MEADE. SEVERE THUNDERSTORM WATCH NUMBER 300 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTY IN SOUTH CENTRAL KANSAS...PAWNEE. AT 720 PM CDT DODGE CITY DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM ZENITH TO CULLISON TO COLDWATER TO 5 MILES SOUTHWEST OF BUTTERMILK. THE LINE WAS MOVING TOWARD THE EAST AT 25 MPH...AND THE THREAT OF SEVERE WEATHER HAD ENDED NORTHWEST OF THIS LINE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND WARNINGS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ 01
Special weather statement, May 20, 8:02 PM CDT, 1 hour 40 minutes before
KSZ066-080-088-089-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 802 PM CDT THU MAY 20 1999 ...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST KANSAS... ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS... TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL KANSAS...COMANCHE AND KIOWA COUNTIES. IN SOUTHWEST KANSAS...CLARK COUNTY. SEVERE THUNDERSTORM WATCH NUMBER 300 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTY IN SOUTH CENTRAL KANSAS...STAFFORD. AT 802 PM CDT DODGE CITY DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM CAIRO TO SAWYER TO LAKE CITY TO 5 MILES WEST OF HARDTNER MOVING TOWARD THE EAST AT 25 MPH. THE THREAT OF SEVERE WEATHER NO LONGER EXISTS WEST OF THIS LINE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND WARNINGS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ 01
Special weather statement, May 20, 8:02 PM CDT, 1 hour 40 minutes before
KSZ066-080-088-089-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 802 PM CDT THU MAY 20 1999 ...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST KANSAS... ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS... TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL KANSAS...COMANCHE AND KIOWA COUNTIES. IN SOUTHWEST KANSAS...CLARK COUNTY. SEVERE THUNDERSTORM WATCH NUMBER 300 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTY IN SOUTH CENTRAL KANSAS...STAFFORD. AT 802 PM CDT DODGE CITY DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM CAIRO TO SAWYER TO LAKE CITY TO 5 MILES WEST OF HARDTNER MOVING TOWARD THE EAST AT 25 MPH. THE THREAT OF SEVERE WEATHER NO LONGER EXISTS WEST OF THIS LINE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND WARNINGS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ 01
Local storm report, May 20, 8:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0103 PM 2 W HAYS KS 1.75 INCH HAIL
05/20/99 ELLIS
0200 PM 17 NE WAKEENEY KS 0.75 INCH HAIL
05/20/99 TREGO
0242 PM 6 S RIGA KS 0.75 INCH HAIL
05/20/99 TREGO
0420 PM BISON KS 0.75 INCH HAIL
05/20/99 RUSH
0425 PM 2 N WOODS KS 0.75 INCH HAIL
05/20/99 STEVENS
0440 PM 11 NW LIBERAL KS 1.00 INCH HAIL
05/20/99 SEWARD
0445 PM 15 NW LIBERAL KS 1.00 INCH HAIL
05/20/99 SEWARD COVERED GROUND
0500 PM 3 NW ROZEL KS 0.88 INCH HAIL
05/20/99 PAWNEE
0502 PM 3 SW SUBLETTE KS 60 MPH TSTM GUST
05/20/99 HASKELL
0510 PM 22 NW LIBERAL KS 1.00 INCH HAIL
05/20/99 SEWARD
0535 PM 5 SE COPELAND KS 0.88 INCH HAIL
05/20/99 GRAY
0540 PM 4 S PLAINS KS 1.00 INCH HAIL
05/20/99 MEADE
0545 PM 16 S MEADE KS 1.25 INCH HAIL
05/20/99 MEADE
0546 PM 6 SE DIGHTON KS 0.88 INCH HAIL
05/20/99 LANE
0711 PM 3 S DIGHTON KS 1.00 INCH HAIL
05/20/99 LANE
0733 PM 1 N COATS KS 1.00 INCH HAIL
05/20/99 PRATT
REITER/RUTHISpecial weather statement, May 20, 8:42 PM CDT, 1 hour before
KSZ081-090-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 842 PM CDT THU MAY 20 1999 ...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS... TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR PRATT AND BARBER COUNTIES IN SOUTH CENTRAL KANSAS. AT 841 PM CDT DODGE CITY DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS IN SOUTHEASTERN PRATT AND EASTERN BARBER COUNTIES MOVING TOWARD THE EAST AT 35 MPH. ALTHOUGH SOME BRIEF HEAVY RAINFALL MAY OCCUR THROUGH 900 PM...THE THREAT OF SEVERE WEATHER HAS ENDED. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ 01
Special weather statement, May 20, 8:42 PM CDT, 1 hour before
KSZ081-090-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 842 PM CDT THU MAY 20 1999 ...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS... TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR PRATT AND BARBER COUNTIES IN SOUTH CENTRAL KANSAS. AT 841 PM CDT DODGE CITY DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS IN SOUTHEASTERN PRATT AND EASTERN BARBER COUNTIES MOVING TOWARD THE EAST AT 35 MPH. ALTHOUGH SOME BRIEF HEAVY RAINFALL MAY OCCUR THROUGH 900 PM...THE THREAT OF SEVERE WEATHER HAS ENDED. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.